Drought, Inland Palm Beach
- When
- May 1, 8:00 AM EST to May 20, 8:00 AM EST
- Where
- Inland Palm Beach forecast zone
- Crop damage
- $100 million
- Reported by
- NEWSPAPER
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
A 13-month period of below normal rainfall ended on May 20 with the beginning of the 2001 rainy season. Rainfall amounts since May 2000 over interior and southwest portions of south Florida and over all of Palm Beach County averaged about 30% below normal.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A 13-month period of below normal rainfall ended on May 20 with the beginning of the 2001 rainy season. Rainfall amounts since May 2000 over interior and southwest portions of south Florida and over all of Palm Beach County averaged about 30% below normal. Lake Okeechobee fell to an historic low level of 9.1 feet. Sugar cane and other crops were adversely impacted as were marine activities around Lake Okeechobee. An above normal number of wildfires occurred with occasional periods of smoke drifting into the southeast and southwest Florida metropolitan areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 1, 1:40 AM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 240 AM EDT TUE MAY 1 2001 UNSETTLED PATTERN WILL LIKELY CONTINUE OVER SOUTH FLORIDA THROUGH THE END OF THE WEEK. CURRENTLY...UPPER TROUGH TO THE EAST OF AREA WILL CONTINUE TO MOVE AWAY TODAY WHILE ANOTHER TROUGH CARVES OUT OVER THE GULF OF MEXICO. THIS SCENARIO SEEMS REASONABLE WITH STRONG JET EXTENDING FROM JUST SOUTH OF BROWNSVILLE SOUTHEAST TO YUCATAN PENINSULA. OVERALL...MODELS PRETTY SIMILAR WITH MID AND UPPER LEVEL FEATURES THROUGH THE SHORT TERM PERIOD. VARIATIONS BEGIN TO SHOW UP IN SURFACE FEATURES WITH AVN FORECASTING CYCLOGENESIS OFF THE NORTH COAST OF CUBA...THEN DEEPENING LOW RAPIDLY AND MOVING NORTH THROUGH THE BAHAMAS AND OFF THE EAST CENTRAL FLORIDA COAST BY THURSDAY EVENING. ETA DOES FORECAST SURFACE LOW DEVELOPMENT IN THE SAME GENERAL AREA...BUT IS NOT NEARLY AS AGRESSIVE INTENSIFYING THE SYSTEM. FOR NOW...WILL GO CLOSER TO ETA FOR THE 36 TO 48 HOUR TIME FRAME...THEN CLOSER TO AVN BEYOND THOUGH NOT AS HIGH ON SPEEDS AS AVN INDICATING. COOR ON THIS WITH MLB AND TAFB. AS FAR AS POPS GO...WILL GO WITH A BLEND OF MAV AND FWC MOS. ALTHOUGH THE HIGHER NGM POPS HAVE VERIFIED THE PAST FEW DAYS...AMOUNTS HAVE ACTUALLY BEEN ON THE LIGHT SIDE. WILL SHADE TEMPS CLOSER TO AVN MOS. MARINE...AS MENTIONED ABOVE...FORECAST VALUES WILL BE HIGHLY DEPENDENT ON INTENSITY AND TRACK OF LOW. WILL CONTINUE WITH SCA TODAY FOR ATLANTIC WATERS WITH SCEC FOR REMAINDER OF WATERS. EXTENDED...NO CHANGES PLANNED HERE. IF THE INTENSITY OF LOW FROM AVN VERIFIES...COULD SEE DRIER AIR ALONG WITH INCREASING SUBSIDENCE WORKING INTO AREA OVER THE WEEKEND. FOR TH TIME BEING WILL MAINTAIN LOW CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS. MIA WE 080/O72 082/071 083 486454 PBI WW 079/071 081/070 083 486465 .MIA...SMALL CRAFT ADVISORY TODAY ATLANTIC WATERS. KOSIER
FLZ063-066>075-011800- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EDT TUE MAY 1 2001 ...RIP CURRENTS LIKELY ALONG EAST COAST BEACHES TODAY... NORTHEAST TO EAST WINDS 20 KNOTS ALONG THE COASTAL SECTIONS OF PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES WILL MAKE RIP CURRENTS LIKELY ALONG ATLANTIC OCEAN BEACHES TODAY. THE LARGE AREA OF LIGHT RAIN THAT HAD BEEN OVER THE STRAITS... KEYS... AND EXTREME SOUTH FLORIDA YESTERDAY JUST ABOUT DISSIPATED DURING THE NIGHT... AND MORE NORMAL WIDELY SCATTERED SHOWERS IN THE EASTERLY FLOW HAS TAKEN OVER. WITH THE DISSIPATION OF THE LARGE RAIN AREA THE OVERALL EXTENT AND THICKNESS OF THE CLOUD COVER OVER SOUTH FLORIDA HAS ALSO DECREASED. THIS MAY ALLOW AT LEAST SOME PERIODS OF MIXED CLOUDS AND SUNSHINE... WITH A MUCH BETTER CHANCE OF THUNDERSTORMS TODAY. EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED... BRIEF STRONG WIND GUSTS AND CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE ACROSS MOST OF SOUTH FLORIDA PARTICULARLY DURING THE AFTERNOON HOURS. NO OTHER HAZARDOUS WEATHER IS EXPECTED OVER SOUTH FLORIDA TODAY...AND SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR AiDDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238084, 5238085, 5238086, 5238087, 5238088.